Optimal a posteriori error estimates of the local discontinuous Galerkin method for convection-diffusion problems in one space dimension

Research output: Contribution to journalArticle

6 Scopus citations


In this paper, we derive optimal order a posteriori error estimates for the local discontinuous Galerkin (LDG) method for linear convection-diffusion problems in one space dimension. One of the key ingredients in our analysis is the recent optimal superconver-gence result in [Y. Yang and C.-W. Shu, J. Comp. Math., 33 (2015), pp. 323-340]. We first prove that the LDG solution and its spatial derivative, respectively, converge in the L2-norm to (p + l)-degree right and left Radau interpolating polynomials under mesh refinement. The order of convergence is proved to be p+2, when piecewise polynomials of degree at most p are used. These results are used to show that the leading error terms on each element for the solution and its derivative are proportional to (p+l)-degree right and left Radau polynomials. We further prove that, for smooth solutions, the a posteriori LDG error estimates, which were constructed by the author in an earlier paper, converge, at a fixed time, to the true spatial errors in the L2-norm at O(hp+2) rate. Finally, we prove that the global effectivity indices in the L2-norm converge to unity at O(h) rate. These results improve upon our previously published work in which the order of convergence for the a posteriori error estimates and the global effectivity index are proved to be p + 3/2 and 1/2, respectively. Our proofs are valid for arbitrary regular meshes using Pp polynomials with p≥1. Several numerical experiments are performed to validate the theoretical results.

Original languageEnglish (US)
Pages (from-to)511-531
Number of pages21
JournalJournal of Computational Mathematics
Issue number5
Publication statusPublished - Sep 1 2016



  • A posteriori error estimation
  • Convection-diffusion problems
  • Local discontinuous Galerkin method
  • Radau polynomials
  • Super-convergence

ASJC Scopus subject areas

  • Computational Mathematics

Cite this